Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Miami, FL

July 15, 2003Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 15, 2003, 6:09 PM EDT for Palm Beach County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2003, 6:09 PM EDT (22:09 UTC)
Expired
Jul 15, 2003, 6:40 PM EDT
In force
31 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 121 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2789 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2789 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

396 
WUUS52 KMFL 152209
SVRMIA
FLC099-152240-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
607 PM EDT TUE JUL 15 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PALM BEACH COUNTY IN SOUTHEAST FLORIDA

* UNTIL 640 PM EDT

* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER        
  OKEELANTA...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 640 PM EDT...
  OKEELANTA
  SOUTH BAY
  BELLE GLADE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE INDOORS AND AWAY FROM WINDOWS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
AVOID WATER. MOVE INDOORS OR INSIDE A VEHICLE IF POSSIBLE. AVOID
USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 2666 8080 2653 8065 2669 8044 2684 8056

.END

WARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 12:30 PM EDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jul 15, 12:30 PM EDT, 5 hours 39 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
1230 PM EDT TUE JUL 15 2003

TROPICAL WAVE SEDATELY OOZED THROUGH S FLA EARLY TODAY WITH MUCH
LESS THAN EXPECTED CONVECTION...THOUGH PALM BEACH COUNTY EXPERIENCED
SOME DECENT NOCTURNAL CONVECTION OVER NIGHT. ATMOSPHERIC MOISTURE
HAS DECREASED BEHIND SYSTEM AND MID LEVEL CAP SEEMS TO HAVE LID ON
EXPECTED AFTERNOON CONVECTION TODAY. EXPECT CAP TO BREAK LATER WITH
AFTERNOON CONVECTION INTERIOR AND W. SURFACE WINDS HAVE DECREASED TO
BE LOWER THAN EXPECTED ALSO.

FOR THE FORECAST...TONIGHT THROUGH THE EXTENDED PERIOD...S FLA WILL
BE IN A VERY STAGNANT SYNOPTIC PATTERN. A LARGE RIDGE WILL BE
ANCHORED OVER THE W U.S. WITH THE BERMUDA HIGH EXTENDING FROM THE
ATLC SW TOWARD FLA. IN BETWEEN THE HIGH PRESSURE SYSTEMS WILL BE AN
UPPER LEVEL TROUGH ALONG THE E U.S. THAT WILL FLUCTUATE IN SOUTHERN
U.S PENETRATION AS SHORT WAVES PERIODICALLY DIVE INTO THE TROUGH
FROM THE UPPER MIDWEST. THUS...THE SURFACE RIDGE ASSOCIATED WITH THE
BERMUDA HIGH WILL VARY IN POSITION OVER CENTRAL TO S FLA AND BACK
WITH THE FLUCTUATION OF DEPTH OF THE UPPER TROUGH. ALSO...AT THE
MOMENT...WEAK TROPICAL WAVES WILL MOVE W THROUGH THE ATLC AND OVER
THE AREA...SOMETIME TOWARD THE END OF THE WEEK AND WEEKEND.

OVERALL...S FLA CAN EXPECT LITTLE CHANGE IN TEMPS WITH NOCTURNAL
CONVECTION EAST COAST AND AFTERNOON INTERIOR AND WEST...AT LEAST
THROUGH THURSDAY. FRIDAY AND SATURDAY THE PATTERN MAY REVERSE AS
WINDS ALOFT TO STEER CONVECTION BECOME SW. COLLISION OF SEA BREEZES
PLACES HIGHEST POPS IN INTERIOR THROUGH THURSDAY THEN INTERIOR AND E
FRIDAY AND SATURDAY.

IN THE MARINE ZONES...GREAT BOATERS PERIOD AS WINDS E TO SE LESS
THAN 15 KNOTS WITH A WEST COAST SEA BREEZE EACH DAY.

NO FIRE DANGER HIGHLIGHTS.

PBI BB 078/090 078/090 077 1523232
FLL BB 080/089 078/089 078 1523232
MIA BB 080/090 080/090 079 1523232
APF BB 075/090 075/089 078 1524343=

.MIA...NONE.
Hazardous weather outlook, Jul 15, 5:00 AM EDT, 13 hours 9 minutes before
FLZ063-066>075-151600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...SCATTERED THUNDERSTORMS INTERIOR AND WEST COAST...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OVER THE
INTERIOR AND WESTERN PORTIONS OF SOUTH FLORIDA. THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES AND BRIEF WIND
GUSTS OF UP TO 35 MPH ALONG WITH BRIEF LOCALLY HEAVY RAIN.

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:52 AM EDTSpecial Marine WarningMFL23 min
Jul 15, 6:30 PM EDTSpecial Marine WarningMFL45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.